Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 105, NWS Flagstaff, AZ

August 13, 2021Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 13, 2021, 8:38 PM MST for Gila County, Yavapai County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 8:38 PM MST (03:38 UTC)
Expired
Aug 13, 2021, 9:30 PM MST
In force
52 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 78 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:55 PM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS55 KFGZ 140338
SVRFGZ
AZC007-025-140430-
/O.NEW.KFGZ.SV.W.0105.210814T0338Z-210814T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
838 PM MST Fri Aug 13 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 930 PM MST.

* At 838 PM MST, a severe thunderstorm was located near Cordes Lakes,
  or 18 miles southwest of Camp Verde, moving west at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Camp Verde, Cordes Junction, Bumble Bee, Cordes Lakes, Black Canyon
  City, Rock Springs, Cordes, Spring Valley, Childs Power Plant and
  Clear Creek Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3454 11169 3407 11171 3405 11214 3405 11217
      3418 11220 3434 11220 3450 11211 3462 11201
TIME...MOT...LOC 0338Z 091DEG 29KT 3433 11203 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

McCollum
2 follow-up statements
039 
WWUS55 KFGZ 140351
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
851 PM MST Fri Aug 13 2021

AZC007-025-140430-
/O.CON.KFGZ.SV.W.0105.000000T0000Z-210814T0430Z/
Gila-Yavapai-
851 PM MST Fri Aug 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MST
FOR GILA AND YAVAPAI COUNTIES...

At 850 PM MST, a severe thunderstorm was located over Spring Valley,
or 22 miles southeast of Prescott Valley, moving west at 30 mph.

HAZARD...60 mph wind gusts. Half dollar size hail in the area of 
         Cordes Junction.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Camp Verde, Cordes Junction, Bumble Bee, Cordes Lakes, Black Canyon
City, Rock Springs, Cordes, Spring Valley, Childs Power Plant and
Clear Creek Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3454 11169 3407 11171 3405 11214 3405 11217
      3418 11220 3434 11220 3450 11211 3462 11201
TIME...MOT...LOC 0350Z 091DEG 29KT 3433 11215 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

McCollum
154 
WWUS55 KFGZ 140430
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
930 PM MST Fri Aug 13 2021

AZC007-025-140438-
/O.EXP.KFGZ.SV.W.0105.000000T0000Z-210814T0430Z/
Gila-Yavapai-
930 PM MST Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND YAVAPAI COUNTIES WILL
EXPIRE AT 930 PM MST...
                
The storm over eastern Yavapai County, primarily along and east of 
portions of Interstate-17, which prompted the warning has weakened 
below severe limits, and no longer poses an immediate threat to life 
or property. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM MST for
west central and east central Arizona.

LAT...LON 3454 11169 3407 11171 3405 11214 3405 11217
      3418 11220 3434 11220 3450 11211 3462 11201
TIME...MOT...LOC 0428Z 091DEG 29KT 3433 11251 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:30 PM MST, 7 hours 8 minutes earlier.

Area forecast discussion, Aug 13, 1:30 PM MST, 7 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
130 PM MST Fri Aug 13 2021

.SYNOPSIS...Afternoon showers and thunderstorms are expected to
continue for much of the next week, especially in the high
terrain and south of the Mogollon Rim. Temperatures warm slightly
over the weekend, before cooling off again towards the middle of
next week.

&&

.DISCUSSION...Showers and thunderstorms have begun to develop this
afternoon over the high terrain along the Mogollon Rim and in the
northeast. Coverages is expected to continue to increase as the
afternoon progresses and into the evening hours. Hi-res guidance
continues to show activity become more organized, with outflow
from storms now supporting MCS develop once they move into the
more unstable air mass over central Arizona. Heavy rainfall will
be the primary threat, with flash flooding possible over Yavapai
and Gila counties through tonight. A few strong to severe storms
will also be possible, with strong gusty winds and hail. Much of
the activity is expected to diminish by midnight, with only a few
lingering showers possible through the rest of the overnight.

Saturday, heights begin to rise as a ridge over the the
intermountain west begins to build through the weekend.
Temperatures warm slightly over the weekend as a result, as well
as reduced precipitation coverage and potential. Afternoon showers
and thunderstorms will remain a threat, but will mainly be
limited to the high terrain along and south of the Mogollon Rim.
Localized flash flooding from heavy rainfall will continue to
remain a threat with any storm that develops.

Heights begin to fall Monday as the high begins to slowly meander
westward becoming centered over California/Nevada and degrading.
Towards the middle of next week, a longwave trough begins to dig
into the West Coast and moving eastward across the intermountain
west through the week. Uncertainty still exists in the timing and
how far south the trough will reach, so confidence in what
implications that will have for next is still low at this point.
Nevertheless, EPS and GEFS ensemble members do signal that
moisture will remain in place over much of northern Arizona start
during the first half of next week.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions for
the duration of the TAF period. Showers and thunderstorms continue
mainly south and west of a KGCN-KFLG-KSJN line through around
06Z. A few lingering showers will be possible thereafter. Storms
develop again after 19Z Sat, mainly in the high terrain. Brief
MVFR conditions along with gusty and erratic winds and hail will
be possible in and around thunderstorms. Winds will otherwise
remain light through the period. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Continued afternoon showers and thunderstorms are
expected for the weekend. Greatest coverage will be over the high
terrain and areas south of the Mogollon Rim. Localized flash
flooding from heavy rainfall will be the primary hazard. Warming
temperatures along with light winds are otherwise expected.

Monday through Wednesday...Chances for showers and thunderstorms
continue into next week. Temperatures are also expected to cool
slightly.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight FOR AZZ008-018-037-038.

&&

PUBLIC...Humphreys
AVIATION...Humphreys
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:41 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Aug 13, 6:09 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Aug 13, 6:18 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 13, 7:00 PM MSTSevere Thunderstorm WarningFGZYavapai15 min
Aug 13, 7:39 PM MSTSevere Thunderstorm WarningFGZGila26 min
Aug 13, 8:09 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 13, 8:15 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai2 hr
Aug 13, 9:03 PM MSTSevere Thunderstorm WarningFGZYavapai42 min
Aug 13, 9:43 PM MSTSevere Thunderstorm WarningFGZYavapai47 min
Aug 13, 9:51 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 13, 10:07 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai53 min
Aug 14, 3:06 PM MSTSevere Thunderstorm WarningFGZGila39 min
Aug 14, 3:42 PM MSTSevere Thunderstorm WarningFGZGila, Navajo36 min
Aug 14, 3:58 PM MSTSevere Thunderstorm WarningFGZGila29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.